Virginia, 2009

Hail and Damaging Wind in Virginia, April 21, 2009

April 21, 2009 · NWS RNK · 2 events in 2 counties and zones

Daytime heating combined with unstable air to help generate some thunderstorms. Two of these increased to severe levels with one producing wind damage and the other producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Daytime heating combined with unstable air to help generate some thunderstorms. Two of these increased to severe levels with one producing wind damage and the other producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 21, 1:56 PM EST, 14 minutes earlier.

Area forecast discussion, Apr 21, 1:56 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE APR 21 2009

.SYNOPSIS...
DEEP LOW PRESSURE ACROSS THE GREAT LAKES WILL LIFT SLOWLY
NORTHWARD TONIGHT AND WEDNESDAY...BRINGING COOLER WEATHER TO THE
AREA. A COUPLE OF DISTURBURBANCES WILL AFFECT THE AREA THROUGH
WEDNESDAY EVENING. HIGH PRESSURE SHOULD FINALLY BUILD IN ON
THURSDAY RESULTING IN DRIER AND MUCH WARMER WEATHER FOR THE END OF
THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ALTHOUGH ATMS NOT AS MOIST AS YESTERDAY...COLD VALUES ALOFT ALONG
WITH HEATING SHOULD ALLOW SHOWERS AND TSTORMS TO FIRE ALONG THE
BLUE RIDGE AND MOVE EAST THROUGH THE DAY. STILL SOME STORMS
POSSIBLE ALONG SE WEST VA EARLIER TODAY. DIFFERENTIAL HEATING
BOUNDARY WILL BE ENHANCED WITH OVC SKIES AND SHOWERS JUST WEST OF
MOST FAVORED AREA FOR TSTORM DEVELOPMENT THIS PM. LYH/DAN
CORRIDOR WARMING QUICKLY THIS MORNING AND INCREASED HIGH TEMPS
THERE. HAIL AND DMG WIND GUSTS PRIMARY THREAT WITH TODAYS
CONVECTION. CHC FOR TSTORMS MAY BE LIMITED WEST OF THE BLUE RIDGE
WITH THIS MORNINGS SHOWERS AND DRY PUNCH AT H5 ARRIVING AFTER 18Z.

PREV DISC...
COLD FRONT IS NOW WELL EAST OF THE AREA...BUT WEAK FLOW BEHIND THE
FRONT HAS KEPT THE DRIER AIR ALONG AND WEST OF THE MTNS. DEWPOINTS
REMAIN IN THE 40S ALONG AND EAST OF THE BLUE RIDGE. MEANWHILE...A
SECONDARY STRONG SHORT WAVE DIGGING INTO THE TROUGH SHOWS UP WELL
ON WATER VAPOR MOVG INTO WRN KY. MODELS BRING THIS FEATURE ACROSS
THE CENTRAL/SRN APPLNS AT PEAK HTG TODAY BETWEEN 18 AND 00Z.
SHOULD BE PLENTY OF SUN INTO EARLY AFTERNOON EAST OF THE MTNS TO
BRING SFC TEMPS UP TO 65 TO 70. THIS WILL PRODUCE STEEP LAPSE
RATES FROM THE SFC TO AROUND 700 MBS OF 9 DEG/KM OR HIGHER. WITH
THE UPPER LEVEL FORCING ASSOCIATED WITH THE SHORT WAVE...I EXPECT
GOOD COVERAGE OF SHOWERS ACROSS THE CWA...AND AT LEAST ISOLD TSTMS
ALONG AND EAST OF THE BLUE RIDGE WHERE THE BETTER SFC HTG WILL
OCCUR. THINK THE NAM MODEL HAS A BETTER HANDLE ON THIS. I WANTED
TO BE CLOSER TO MET GUIDANCE POPS...SO HAVE RAISED POPS TO HAVE
LIKELY FOR SOME PERIOD TODAY FRO ALL AREAS EXCEPT THE NW PIED AND
FOOTHILLS OF NC AND SOUTHSIDE VA...WHERE I HAVE RAISED POPS TO A
HIGH CHC. WITH THE FREEZING LEVEL AROUND 6000 FT...THERE IS A GOOD
CHANCE FOR SMALL HAIL WITH ANY TSTMS...AND IN ADDITION GUSTY WINDS
WITH AN INVERTED V TYPE SOUNDING. HAVE KEPT THE WORDING FOR THIS
THAT WE ALREADY HAD IN THE FCST. DEPENDING ON HOW UNSTABLE WE
GET...STORMS WILL HAVE TO BE WATCHED FOR THE POSSIBILITY OF LARGE
HAIL AND MAYBE DAMAGING WINDS. WILL ADD SOMETHING TO THE HAZARDOUS
WEATHER OUTLOOK TO MENTION THIS THREAT.

TIMING OF SHORT WAVE IS QUICK ENOUGH THAT THE MAJORITY OF
SHOWERS/POSS TSTMS WILL BE PUSHING EAST OF THE CWA BY AROUND 00Z.
I HAVE KEPT A LOW CHC POP IN THE EAST THRU 00Z FOR THE POSSIBILITY
OF SLOWER MVMNT...AND HAVE CHC POPS IN THE WESTERN SLOPES AREAS OF
THE MTNS FOR SHOWERS THRU THE EVENING. MODELS...PARTICULARLY THE
NAM...SWINGS ANOTHER STRONG SHORT WAVE THRU THE AREA 06-15Z WED.
HAVE RAISED POPS FOR WESTERN SLOPES AREAS LATE TONIGHT. TEMPS WILL
BE COLD ENOUGH THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME
SNOW...BUT THE GROUND WILL BE WARM ENOUGH THAT I EXPECT LITTLE OR
NO SNOW ACCUMULATION.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
LAST SHORTWAVE WILL PASS ACROSS THE AREA...LIFTING OUT WEDNESDAY
NIGHT. WILL SEE SHOWERS IN THE WEST DIMINISHING QUICKLY THROUGH
THE NIGHT. HAVE KEPT LIKELY POPS OVER THE NWRN UPSLOPE AREAS...AND
SHOULD SEE SOME SHOWERS STREAM EAST TO ABOUT THE BLUE RIDGE BEFORE
SUBSIDING. OVERNIGHT LOWS WILL BE REMAIN COOLER THAN NORMAL WITH
THE COLD AIR ADVECTION CONTINUING. SHOULD SEE SNOW SHOWERS OVER
THE HIGHER TERRAIN B4 MOISTURE LIFTS OUT. NOTHING OF CONSEQUENCE.

HIGH PRESSURE IS GOING TO BUILD IN FROM THE OH/TN VALLEYS
THURSDAY-THURSDAY WITH TEMPS MODIFYING AS 5H HGHTS BUILD. SHOULD
BEL PLENTY OF SUNSHINE THURSDAY FOR TEMPS TO WARM TO JUST UNDER
MAV MOS AS NW FLOW WEAKENS SOMEWHAT. THURSDAY NIGHT...HIGH
PRESSURE SLIDES EAST AND WILL SEE WARM ADVECTION TAKE PLACE TO
BRING MILDER OVERNIGHT LOWS TO THE WRN MTNS...LIKE BLF...WHILE THE
VALLEYS AND PIEDMONT STAY COOLER. A WARM FRONT WILL LIFT NORTH
ACROSS THE OHIO VALLEY FRIDAY AND SHOULD SEE INCREASING MID/HIGH
CLOUDS...BUT NOT EXPECTING ANY MEASURABLE PRECIP AT THIS POINT.
CANNOT RULE OUT A LIGHT SHOWER/SPRINKLE OVER SE WV...BUT NOT
ENOUGH SUPPORT TO ADD IT TO THE FORECAST. HIGHS FRIDAY WILL BE
ABOVE NORMAL IN THE 70S.

FRIDAY NIGHT WILL ALSO BECOME MILDER WITH SW FLOW...AND INCREASING DEWPOINTS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
PATTERN WILL BE AMPLIFIED THIS PERIOD...AS THE UPPER RIDGE STAYS CENTERED
ACROSS THE SOUTHEAST. THE 00Z ECMWF WAS MAINLY FOLLOWED. OUTSIDE
OF SOME ISOLATED MTN CONVECTION SAT AFTERNOON AS WEAK SHORTWAVE
PUSHES NORTH OF THE RIDGE...THE FORECAST WILL REMAIN DRY AND WARM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHWS AND A FEW THUNDERSTORMS WILL AFFECT ALL TERMINALS
FOR THE REST OF TODAY. LINE OF SHWS NOW JUST SW OF KMTV MAY EVOLVE
INTO A LINE OF STORMS WITH SMALL HAIL AND GUSTY WINDS NEAR KDAN
LATER TODAY. GUSTY WINDS/SMALL HAIL ALSO MAY OCCUR ATTM JUST WEST OF
KLWB...ALTHOUGH THIS CLUSTER IS MOVING OFF TO THE NE. CONVECTIVE SHWS
WILL DIE OFF THIS EVENING...AND THEN ANOTHER DISTURBANCE WILL
ENTER THE REGION LATER TONIGHT. SHWS...POSSIBLY MIXING WITH WET SNOW
LWB/BLF NEAR DAWN....COULD PRODUCE IFR CIGS. SHWS WILL REMAIN
POSSIBLE LWB/BLF THROUGH THE END OF THE TAF PERIOD. ALSO...WINDS
MAY GUST TO 30 KTS LWB/BLF/ROA...ESPECIALLY IF ANY CLEARING OCCURS
WED MORNING...AS DECENT WINDS ALOFT WILL BE EASILY MIXED DOWN WITH
IMPRESSIVE LLVL LAPSE RATES. NOT OUT OF THE QUESTION THAT ISOLATED
STORMS DEVELOP AGAIN FROM LYH/DAN...WITH SOMEWHAT LESS RH BUT COLD
AIR ALOFT REMAINING.

ONCE THE SHORT WAVE PASSES BY WEDNESDAY NOON...THE SHOWERS WILL
TAPER OFF BUT UPSLOPE FLOW WILL KEEP LOW CEILINGS ACROSS THE MTNS.
SKIES SHOULD CLEAR EAST OF THE MOUNTAINS WED NIGHT...WHILE SE WV
WILL CONTINUE TO SEE LOW CEILINGS. HIGH PRESSURE BUILDS IN FROM
THE SOUTHWEST THURSDAY RESULTING IN A RETURN TO MAINLY VFR FOR
WEEKS END.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ/KM
SHORT TERM...WP
LONG TERM...WP
AVIATION...JJ/KM
Hazardous weather outlook, Apr 21, 10:33 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT TUE APR 21 2009

NCZ002>006-019-020-VAZ013-014-016-017-022>024-032>035-043>047-058-
059-221545-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-
MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1133 AM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ANY THUNDERSTORM THAT DEVELOPS WILL LIKELY HAVE SMALL HAIL AND
GUSTY WINDS. A FEW STORMS MAY DEVELOP WITH LARGE HAIL AND
DAMAGING WIND GUSTS...ESPECIALLY ALONG THE PIEDMONT OF VIRGINIA
AND NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>045-221545-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1133 AM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS DEVELOPING THIS MORNING AND AFTERNOON...MAY
PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 21, 12:24 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT TUE APR 21 2009

WVZ045-211830-
GREENBRIER WV-
124 PM EDT TUE APR 21 2009

...A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT
GREENBRIER COUNTY...

AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SANDSTONE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RAINELLE AROUND 135 PM...BINGHAM AROUND 140
PM...RUPERT...AND MEADOW BLUFF AROUND 145 PM...QUINWOOD AROUND 150
PM...ANJEAN AROUND 155 PM AND DUO AROUND 200 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3823 8035 3821 8037 3810 8035 3804 8026
      3804 8015 3802 8014 3785 8076 3786 8078
      3786 8076 3794 8081 3798 8077 3801 8079
      3803 8082 3808 8076 3807 8071 3827 8044

EXPERIMENTAL

SK
Special weather statement, Apr 21, 1:09 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT TUE APR 21 2009

NCZ020-211900-
YADKIN NC-
209 PM EDT TUE APR 21 2009

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

AT 208 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF YADKINVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BROOKS CROSSROADS AROUND 215 PM...LONE
HICKORY AROUND 220 PM...COURTNEY AROUND 225 PM...YADKINVILLE AROUND
230 PM...SHACKTOWN...NEBO...NEBO...AND BOONVILLE AROUND 235 PM AND
ENON AROUND 245 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3604 8065 3605 8088 3609 8088 3626 8069
      3625 8066 3627 8063 3623 8047 3619 8043
      3614 8044 3603 8063

EXPERIMENTAL

SK
Special weather statement, Apr 21, 1:19 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE APR 21 2009

NCZ004-005-VAZ032-043-211915-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
219 PM EDT TUE APR 21 2009

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CITY OF MARTINSVILLE...
HENRY...PATRICK...ROCKINGHAM AND STOKES COUNTIES...

AT 219 PM EDT...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
5 MILES SOUTHWEST OF SPENCER TO 5 MILES SOUTHWEST OF DANBURY...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
SHOWERS.

THESE SHOWERS WILL BE NEAR PENNS STORE...AND SANDY RIDGE AROUND 225
PM...SPENCER...PRESTONVILLE...AND MEADOWS AROUND 230 PM...HORSE
PASTURE...DILLARD...AND AYERSVILLE AROUND 240 PM...VILLA HEIGHTS AND
AND ELLISBORO AROUND 245 PM.

LAT...LON 3660 8011 3679 7977 3678 7976 3682 7968
      3633 7980 3633 8029 3633 8030

EXPERIMENTAL

WERT

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
April 21, 2:10 PM EST
Where
Franklin County, 0.88 mi SW of Sago
Measured
0.75 in hail
Reported by
Public
Coordinates
36.870, -79.640

Thunderstorm Wind, Halifax

When
April 21, 3:26 PM EST
Where
Halifax County, 1.04 mi SSE of Halifax
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
36.755, -78.916

Thunderstorm winds downed three large trees and blew shingles off a roof on Golf Course Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167606, 167605.